Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Topeka, KS

June 17, 2013Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 17, 2013, 5:14 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 5:14 AM CDT (10:14 UTC)
Expired
Jun 17, 2013, 9:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:48 AM CDTFLASH FLOOD2 W Westphalia, KSOVER HALF A FOOT OF WATER 30 YARDS WIDE FLOWING OVER 12TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WGUS53 KTOP 171014
FFWTOP
KSC003-031-171415-
/O.NEW.KTOP.FF.W.0011.130617T1014Z-130617T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 915 AM CDT

* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN FROM A CLUSTER OF STATIONARY THUNDERSTORMS OVER THE 
WARNED AREA. RADAR HAS ESTIMATED 3 TO 6 INCHES OF RAINFALL SINCE 300 
AM CDT. ANOTHER 1 TO 3 INCHES OF RAINFALL MAY FALL IN THE WARNED 
AREA THROUGH 600 AM CDT.

* LOCATIONS IMPACTED INCLUDE...
  WESTPHALIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3818 9575 3824 9552 3822 9525 3810 9525
      3810 9552 3807 9578

$$

GARGAN
1 follow-up statement
789 
WGUS73 KTOP 171200
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 AM CDT MON JUN 17 2013

KSC003-031-171415-
/O.CON.KTOP.FF.W.0011.000000T0000Z-130617T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-COFFEY-
700 AM CDT MON JUN 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHERN COFFEY AND CENTRAL ANDERSON COUNTIES...

AT 648 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ON 12TH STREET AND 1200 ROAD...THE MAIN COUNTY ROAD BETWEEN 
GARNETT AND BURLINGTON. LAW ENFORCEMENT REPORTS OVER A HALF FOOT OF 
WATER FLOWING OVER 12TH STREET WEST OF THE COFFEY COUNTY LINE. 
NUMEROUS ROADS IN AND AROUND WESTPHALIA ARE CLOSED DUE TO FLOOD 
WATERS.

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW MODERATE 
RAINFALL WITHIN THE WARNED AREA. AN ADDITIONAL INCH OF RAINFALL IS 
POSSIBLE THROUGH 800 AM CDT.

LOCATIONS IMPACTED INCLUDE...
WESTPHALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3818 9575 3824 9552 3822 9525 3810 9525
      3810 9552 3807 9578

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:10 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 17, 4:10 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT MON JUN 17 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM CDT MON JUN 17 2013

THIS MORNING...A COMPLEX OF THUNDERSTORMS CONTINUED TO MOVE EAST
ACROSS SOUTH CENTRAL AND SOUTHEAST KS. THE NORTHERN EDGE OF THIS
COMPLEX EXTENDED NORTHWARD TO I-70 IN DICKINSON COUNTY..THEN
EXTENDED SOUTHEAST TO WEST OF EMPORIA. WATER VAPOR SATELLITE SHOWS A
POSSIBLE MCV FORMING NORTHEAST OF ICT. THIS MCV WILL MOVE EAST
ACROSS SOUTHEAST KS DURING THE MORNING HOURS. THERE MAY BE SOME
ENHANCE LIFT AHEAD OF THE MCV...ALONG WITH ISENTROPIC LIFT CAUSING
AN EAST-WEST ORIENTED LINE OF THUNDERSTORMS ACROSS COFFEY AND
ANDERSON COUNTIES THIS MORNING. AS THE MCV SHIFTS EAST INTO
SOUTHWEST MO...THE THUNDERSTORMS SHOULD GRADUALLY SHIFT EAST OUT
THE CWA DURING THE MID AND LATE MORNING HOURS.

THIS AFTERNOON AND TONIGHT....AN UPPER LEVEL RIDGE ACROSS THE WEST
CENTRAL CONUS WILL AMPLIFY...THIS WILL KEEP THE CENTRAL AND SOUTHERN
PLAINS UNDER NORTHWESTERLY FLOW ALOFT. A LEE SFC TROUGH WILL DEEPEN
ACROSS THE HIGHS PLAINS. SOUTHEASTERLY UPSLOPE FLOW WILL CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE AND
EASTERN CO. THESE THUNDERSTORMS WILL CONGEAL INTO ONE OR TWO
THUNDERSTORM COMPLEXES OR MCS'S. ONCE AGAIN THE 00Z NAM TRACKS A
THUNDERSTORM COMPLEX FROM WESTERN NE SOUTHEAST ACROSS THE WESTERN
COUNTIES OF THE CWA LATE THIS AFTERNOON AND EVENING. THE ARW AND RUC
SHOW THE THUNDERSTORM COMPLEX TRACKING SOUTHEAST AND REMAINING JUST
WEST OF THE CWA. ATTM...I ONLY PLACED A SLIGHT CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL
KS IN CASE THE TRACK OF ANY THUNDERSTORM COMPLEX THAT DEVELOPS HAS A
FARTHER EAST TRACK THAT COULD AFFECT THE WESTERN AND NORTH CENTRAL
COUNTIES OF THE CWA. THE NUMERICAL MODELS MAY NOT HAVE A GOOD HANDLE
ON MESOSCALE DEVELOPMENTS...SO IT MAY BE DURING THE AFTERNOON HOURS
UNTIL IT IS KNOWN IF ONE OF THE HIGH PLAINS THUNDERSTORMS COMPLEXES
MAY MOVE INTO PORTIONS OF THE CWA.

SKIES WILL STAY MOSTLY CLOUD THIS MORNING...THEN WE SHOULD SEE
CLEARING SKIES BY LATE MORNING ACROSS NORTH CENTRAL KS...THEN ACROSS
THE REMAINDER OF THE CWA THROUGH THE AFTERNOON. HIGHS TODAY SHOULD
REACH THE MID 80S WITH OVERNIGHT LOWS IN THE MID 60S.

GARGAN

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 407 AM CDT MON JUN 17 2013

DRIER AIR IN THE LOW AND MID LEVELS REMAINS DOMINANT WITH THE
EASTERLY FLOW TUESDAY AND TUESDAY NIGHT BEFORE THE FLOW BEGINS TO
VEER AROUND MORE TO THE SOUTHEAST AND EVENTUALLY SOUTH AT 850MB BY
WEDNESDAY. WILL THEREFORE KEEP A DRY FCST GOING DURING THIS TIME
FRAME. HIGHS ON TUESDAY STILL LOOK TO BE IN THE MID 80S WITH MOSTLY
SUNNY SKIES. AS THE WEST COAST UPPER LOW PUSHES EASTWARD AND A WEAK
SHORTWAVE TROUGH MOVES THROUGH THE WEST/NORTHWEST FLOW OVER THE AREA
AHEAD OF THE AMPLIFYING WEST RIDGE...PRECIP CHANCES SHOULD INCREASE
WEDNESDAY INTO THE THURSDAY AS THE AREA UNDERGOES A TRANSITION BACK
TO DEEPER MOISTURE AND WARM AIR ADVECTION.  THE EC IS THE MOST
AGGRESSIVE WITH A POSSIBLE MCS AFFECTING THE AREA WEDNESDAY
NIGHT/EARLY THURSDAY. WILL KEEP POPS MAINLY SLIGHT CHANCE PRIOR TO
THIS TIMEFRAME...THEN HIGHER CHANCE POPS INTO THU.

AS THE UPPER RIDGE RAPIDLY BUILDS INTO THE CWA INTO FRIDAY AND
SHOULD RESULT IN A QUICK NORTHWARD SHIFT IN CONVECTION AS A STRONG
ELEVATED MIXED LAYER OVERSPREADS THE AREA AND A HOTTER SOUTHWEST
FLOW ALOFT DEVELOPS. HAVE EDGED HIGHS FURTHER INTO THE 90S FRIDAY
INTO THE WEEKEND...BUT EVEN HIGHER TEMPS CLOSE TO THE CENTURY MARK
MAY NEED TO BE CONSIDERED IF MODEL TRENDS CONTINUE. ANY PRECIP
CHANCES OVER THE WEEKEND LOOK LOW AND LIMITED PRIMARILY TO THE FAR
NORTHERN BORDER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1141 PM CDT SUN JUN 16 2013

FOR THE 06Z TAFS...TWO AREAS OF SHOWERS AND THUNDERSTORMS CONTINUED
TO DEVELOP ACROSS CENTRAL KANSAS...TRACKING SOUTH AND EAST INTO
SOUTHEASTERN KANSAS. AS THESE TWO AREAS MERGE TOGETHER...MAY SEE
MORE SCATTERED ACTIVITY OVER CENTRAL AND EAST CENTRAL KANSAS THROUGH
MONDAY MORNING. THERE IS SOME UNCERTAINTY REGARDING HOW LONG THIS
ACTIVITY WILL PERSIST INTO THE MORNING HOURS. DRY CONDITIONS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS WITH LIGHT NORTHEASTERLY
WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARGAN
LONG TERM...63
AVIATION...HENNECKE
Hazardous weather outlook, Jun 17, 4:47 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT MON JUN 17 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
447 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL THUNDERSTORMS WILL CONTINUE THIS MORNING PRIMARILY
SOUTH AND EAST OF INTERSTATE 35. LOCALLY VERY HEAVY RAINFALL WILL
OCCUR IN SOME AREAS OF COFFEY AND ANDERSON COUNTIES WHICH COULD
LEAD TO FLOODING.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT IN PORTIONS OF NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS OVER THE AREA
WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 17, 3:26 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
326 AM CDT MON JUN 17 2013

KSZ058-059-170900-
ANDERSON-COFFEY-
326 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN
COFFEY COUNTIES...

THROUGH 400 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORM ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WESTPHALIA AND HARRIS.

&&

LAT...LON 3832 9533 3813 9531 3813 9567 3834 9567
TIME...MOT...LOC 0825Z 282DEG 11KT 3822 9555

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:07 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa53 min
Jun 17, 3:26 AM CDTSpecial Weather StatementTOPAnderson34 min
Jun 17, 4:27 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey4 hr
Jun 17, 9:21 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey114 min

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.